Alert archive / Wisconsin / Special Marine Warnings in 2021

Special Marine Warning 3, NWS Green Bay, WI

May 25, 2021

NWS Green Bay, WI issued this special marine warning at May 25, 2021, 8:28 PM CDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 8:28 PM CDT (01:28 UTC)
Expired
May 25, 2021, 9:30 PM CDT
In force
62 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Green Bay radar (KGRB), 69 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

618 
WHUS53 KGRB 260128
SMWGRB
LMZ541>543-563-565-567-260230-
/O.NEW.KGRB.MA.W.0003.210526T0128Z-210526T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Green Bay WI
828 PM CDT Tue May 25 2021

The National Weather Service in Green Bay has issued a

* Special Marine Warning for...

Nearshore waters from Washington Island to Sheboygan...
Open waters of Lake Michigan from Rock Island Passage to Sheboygan...

* Until 930 PM CDT.

* At 828 PM CDT, a gust front was located along a line extending from
  14 nm northwest of Rock Island to 13 nm northeast of Oshkosh,
  moving east at 45 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar indicated.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* The gust front will be near...
  Manitowoc around 905 PM CDT.
  Two Rivers around 910 PM CDT.
  Rawley Point Light around 915 PM CDT.

Other locations impacted by the gust front include Two Rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4389 8773 4409 8765 4409 8770 4420 8751
      4433 8754 4446 8750 4447 8754 4448 8749
      4480 8731 4480 8733 4488 8720 4507 8712
      4506 8708 4513 8707 4540 8682 4536 8669
      4533 8629 4488 8669 4383 8709
TIME...MOT...LOC 0128Z 274DEG 45KT 4561 8704 4417 8832 

HAIL...0.00IN
WIND...>34KTS

$$

Eckberg
3 follow-up statements
680 
FZUS73 KGRB 260146
MWSGRB

Marine Weather Statement
National Weather Service Green Bay WI
846 PM CDT Tue May 25 2021

LMZ541>543-563-565-567-260230-
/O.CON.KGRB.MA.W.0003.000000T0000Z-210526T0230Z/
846 PM CDT Tue May 25 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 930 PM CDT...

For the following areas...

Nearshore waters from Washington Island to Sheboygan...
Open waters of Lake Michigan from Rock Island Passage to Sheboygan...

At 845 PM CDT, a gust front were located along a line extending from
11 nm northwest of Rock Island to 6 nm west of Algoma to near
Oshkosh, moving east at 50 knots.

HAZARD...Wind gusts to 40 knots.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

The gust front will be near...
  Kewaunee Pierhead Light around 850 PM CDT.
  Manitowoc around 920 PM CDT.

Other locations impacted by the gust front include Two Rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4389 8773 4409 8765 4409 8770 4420 8751
      4433 8754 4446 8750 4447 8754 4448 8749
      4480 8731 4480 8733 4488 8720 4507 8712
      4506 8708 4513 8707 4540 8682 4536 8669
      4533 8629 4488 8669 4383 8709
TIME...MOT...LOC 0145Z 276DEG 52KT 4557 8701 4459 8761 4403 8844 

HAIL...0.00IN
WIND...40KTS

$$

Eckberg
655 
FZUS73 KGRB 260211
MWSGRB

Marine Weather Statement
National Weather Service Green Bay WI
911 PM CDT Tue May 25 2021

LMZ541>543-563-565-567-260230-
/O.CON.KGRB.MA.W.0003.000000T0000Z-210526T0230Z/
911 PM CDT Tue May 25 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 930 PM CDT...

For the following areas...

Nearshore waters from Washington Island to Sheboygan...
Open waters of Lake Michigan from Rock Island Passage to Sheboygan...

At 910 PM CDT, a gust front were located along a line extending from
19 nm northeast of Rock Island to 9 nm southeast of Cana Island Light
to 8 nm southeast of Algoma to near Manitowoc, moving east at 45
knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

The gust front will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4389 8773 4409 8765 4409 8770 4420 8751
      4433 8754 4446 8750 4447 8754 4448 8749
      4480 8731 4480 8733 4488 8720 4507 8712
      4506 8708 4513 8707 4540 8682 4536 8669
      4533 8629 4488 8669 4383 8709
TIME...MOT...LOC 0210Z 287DEG 44KT 4566 8651 4500 8686 4453 8727 4404
8777

HAIL...0.00IN
WIND...>34KTS

$$

Eckberg
839 
FZUS73 KGRB 260230
MWSGRB

Marine Weather Statement
National Weather Service Green Bay WI
930 PM CDT Tue May 25 2021

LMZ541>543-563-565-567-260239-
/O.EXP.KGRB.MA.W.0003.000000T0000Z-210526T0230Z/
930 PM CDT Tue May 25 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 930 PM CDT...

The affected areas were... 

Nearshore waters from Washington Island to Sheboygan...
Open waters of Lake Michigan from Rock Island Passage to Sheboygan...

The gust front has weakened and no longer poses a significant threat
to boaters.

LAT...LON 4389 8773 4409 8765 4409 8770 4420 8751
      4433 8754 4446 8750 4447 8754 4448 8749
      4480 8731 4480 8733 4488 8720 4507 8712
      4506 8708 4513 8707 4540 8682 4536 8669
      4533 8629 4488 8669 4383 8709
TIME...MOT...LOC 0229Z 274DEG 45KT 4566 8651 4500 8686 4453 8727 4404
8777

$$

Eckberg

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special marine warning went out at May 25, 7:54 PM CDT, 34 minutes earlier.

Area forecast discussion, May 25, 7:54 PM CDT, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Green Bay WI
754 PM CDT Tue May 25 2021

New Information added to update section

.UPDATE...
Issued at 751 PM CDT Tue May 25 2021

Going to drop Marathon>Florence from WW203. Realistically, the
severe threat in Wood and Portage has diminished considerably as
well. But the air feeding into that area from the south has been
untouched (by convection), so there is some potential for storms
to intensify. It's going to be tough to drop the watch as long as
that situation persists. There is also growing concern for the
flooding potential across southern Wood county.

UPDATE
Issued at 710 PM CDT Tue May 25 2021

Added Oconto and Marinette to 203 at the request of SPC. Surface
conditions aren't too different there compared to east- central
Wisconsin, but deep-layer shear is a little stronger so that
portion of the line may have a little better chance to re-
strengthen.

UPDATE
Issued at 646 PM CDT Tue May 25 2021

Severe bowing segment moving through central Wisconsin has
weakened considerably. Evaluating the need for an eastward
extension of the watch at this time.

UPDATE
Issued at 432 PM CDT Tue May 25 2021

Scattered storms continued to develop along a band from northwest
to west-central Wisconsin. Thus far there have been a couple
reports of severe hail from near the WI/MN border and some small
hail with a storm heading toward N-C WI.

Dew points have dropped several degrees during the past few hours
over far N-C WI, probably due to deepening of the surface based
mixed layer. If that trend continues, it would probably shift the
focus for severe south toward central Wisconsin. Dew points were
also dropping considerably behind the line in eastern MN/western
WI. As long as that trend continues, it should be possible to clear
the watch from west to east behind the line.
&&

.SHORT TERM...Tonight and Wednesday
Issued at 311 PM CDT Tue May 25 2021

Isolated showers were noted across portions of northeast Wisconsin
this afternoon. Meanwhile, strong to severe thunderstorms were
developing across northwest and west-central Wisconsin. These
storms will move into north-central and central Wisconsin between
5 PM and 8 PM and from 8 PM to 11 PM across northeast and east-
central Wisconsin. The storms are expected to weaken as they
move into far eastern Wisconsin. Damaging winds will be the
primary severe weather risk, although large hail can't be ruled
out.

After the front passes, winds will turn to the northwest which
will user in cooler temperatures and bring a decrease in the
clouds. Lows tonight will range from the upper 40s to middle 50s
north to around 60 east. Gusty northwest winds are expected on
Wednesday, along with partly to mostly cloudy skies. Highs will
range from the 50s north to near 70 across east-central Wisconsin.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 311 PM CDT Tue May 25 2021

The main highlights for the extended period will be in the latter
half of the work week, as temperatures trend to well below normal
and a chance of showers moves through the region.

Wednesday night through Friday...Surface high pressure will remain
in the area for Wednesday night, beginning to depart the region by
Thursday morning. An upper low then works its way into southern
Wisconsin in the afternoon and evening, bringing overrunning
precipitation north of the warm front. Precipitation coverage
northwards may be limited, depending on where exactly where the
warm front sets up. Similarly, any warm air over our area will
likely be aloft, which will keep the surface temperatures well
below normal, with highs in the 50s both Thursday and Friday.
Showers will be the main precipitation type, with little in the
way of convection. Light precipitation will then likely continue
at times overnight Thursday through Friday, ending Friday evening.
The cold air overnight may have the chance to produce brief light
snow or flurries across portions of the north-central Wisconsin,
but little to no accumulations are expected. This will also
present a small window for frost development.

Rest of the forecast...Surface high pressure returns to the area
Friday night and into the early parts of the weekend, which will
lead to some drier conditions for the middle portion of the
extended. Weak WAA over this portion of the forecast will warm the
area some, although we'll likely still remain below normal
overall. Highs will be in the 60s Saturday and upper 60s to lower
70s on Sunday. Guidance still remains divided on precipitation
chances for the end of the weekend, as a weak upper trough slides
across the area. Kept low pops in the forecast for now, as the
chances for more widespread precipitation looks small, at least
for the Sunday night into Monday timeframe.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 646 PM CDT Tue May 25 2021

Storms will weaken as they progress east across the area tonight.
Anticipate convective clouds to form tomorrow, but drier air
advecting into the region should result in VFR conditions.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........
SHORT TERM.....Eckberg
LONG TERM......Uhlmann
AVIATION.......Skowronski
Hazardous weather outlook, May 25, 2:55 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
255 PM CDT Tue May 25 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
255 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Rest of The Afternoon and Tonight

Thunderstorms are possible late this afternoon and evening. A few
of the storms could become severe with damaging winds and large
hail, especially across central and north-central Wisconsin.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of frost may develop Wednesday night into early Thursday
morning across north-central Wisconsin due to temperatures falling
into the 30s. Areas of frost have a higher chance of developing
Friday night into early Saturday morning across north-central, far
northeast, and portions of central Wisconsin due to temperatures
in the 30s, mostly clear skies, and light winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this afternoon or evening.

LMZ521-522-541>543-262000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
255 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Rest of The Afternoon and Tonight

A Small Craft Advisory is in effect for Lake Michigan due to
gusty southwest winds and building waves. In addition, thunderstorms
could be a hazard to small craft on the lake and bay during the
evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Increasing northeast winds and building waves on Thursday and
Friday will likely create hazardous conditions for small craft
along the Lake Michigan nearshore waters.

Eckberg

In the hours before

Local storm report, May 25, 7:06 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
706 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     WISCONSIN RAPIDS        44.40N 89.84W
05/25/2021  M43 MPH          WOOD               WI   ASOS

&&

SAC
Local storm report, May 25, 7:19 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
719 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     LINDSEY                 44.54N 90.30W
05/25/2021                   WOOD               WI   PUBLIC

            A FEW TREE BRANCHES BROKEN.

&&

SAC
Special weather statement, May 25, 7:43 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Green Bay WI
743 PM CDT Tue May 25 2021

WIZ013-020-021-031-073-074-260130-
Southern Oconto County WI-Southern Marinette County WI-Shawano WI-
Northern Oconto County WI-Menominee WI-Northern Marinette County WI-
743 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARINETTE...EASTERN MENOMINEE...
OCONTO AND EASTERN SHAWANO COUNTIES UNTIL 830 PM CDT...

At 743 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Pembine to near Bear Paw Scout
Camp to 6 miles southeast of South Branch to near Shawano. Movement
was east at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Crivitz and Pound around 805 PM CDT.
  Wausaukee around 810 PM CDT.
  Oconto around 820 PM CDT.
  Marinette around 825 PM CDT.
  Menominee around 830 PM CDT.

Other locations impacted by these storms include Cullen, Underhill,
Breed, Middle Inlet, Hayes, Pensaukee, Zachow, High Falls Reservoir,
Hickory Corners and Lunds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Wisconsin.

LAT...LON 4494 8759 4486 8777 4483 8770 4490 8755
      4485 8758 4477 8768 4476 8774 4482 8769
      4468 8866 4495 8851 4519 8852 4568 8778
      4535 8789 4537 8787 4537 8766 4517 8774
      4509 8759 4511 8760 4518 8743 4517 8743
TIME...MOT...LOC 0043Z 257DEG 46KT 4563 8786 4521 8842 4497 8841 4476
8853

Kurimski
Local storm report, May 25, 8:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
802 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     EVERGREEN               44.84N 89.64W
05/25/2021                   MARATHON           WI   PUBLIC

            A FEW TREES UPROOTED AND A COUPLE POWERLINES DOWN. VIA
            SOCIAL MEDIA.

&&

SAC
Local storm report, May 25, 8:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
820 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HEAVY RAIN       SE WISCONSIN RAPIDS     44.40N 89.84W
05/25/2021  M1.00 INCH       WOOD               WI   MESONET

            SINCE 7 PM.

&&

SAC
Local storm report, May 25, 8:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
823 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND GST     ASHWAUBENON             44.46N 88.08W
05/25/2021  M45 MPH          BROWN              WI   ASOS

            WITH A GUST FRONT.

&&

SAC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:29 PM CDTAreal Flood AdvisoryGRBWood3 hr
May 25, 7:43 PM CDTSpecial Weather StatementGRBMarinette, Oconto47 min
May 25, 7:44 PM CDTSpecial Marine WarningGRB91 min
May 25, 9:29 PM CDTSpecial Weather StatementGRBPortage, Waupaca, Wood46 min
May 25, 10:00 PM CDTSpecial Weather StatementGRBWaushara45 min
May 26, 10:15 AM CDTSmall Craft AdvisoryGRB15 hr
May 26, 2:24 PM CDTFrost AdvisoryGRBFlorence, Forest, Vilas17 hr

Nearby

Special Marine Warnings in Wisconsin, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.